Alert archive / South Carolina / Flash Flood Warnings in 2025
Flash Flood Warning 3, NWS Columbia, SC
NWS Columbia, SC issued this flash flood warning at May 29, 2025, 5:24 PM EDT for Richland County, Sumter County, South Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2025, 5:24 PM EDT (21:24 UTC)
- Expired
- May 29, 2025, 7:34 PM EDT
- In force
- 2 hr
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Richland County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 42 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 854 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 695 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted.
137
WGUS52 KCAE 292124
FFWCAE
SCC079-085-300030-
/O.NEW.KCAE.FF.W.0003.250529T2124Z-250530T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Columbia SC
524 PM EDT Thu May 29 2025
The National Weather Service in Columbia has issued a
* Flash Flood Warning for...
Southeastern Richland County in central South Carolina...
West Central Sumter County in central South Carolina...
* Until 830 PM EDT.
* At 524 PM EDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
2 and 3 inches of rain have fallen. The expected rainfall rate is
2 to 2.5 inches in 1 hour. Additional rainfall amounts of 1 to 2
inches are possible in the warned area. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Eastover.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Most flooding deaths occur in vehicles. Never drive through a
flooded roadway or around barricades. Turn around, don't drown.
&&
LAT...LON 3385 8075 3389 8074 3393 8067 3393 8062
3390 8058 3387 8059 3384 8062 3381 8070
FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...2-2.5 INCHES IN 1 HOUR
$$
MG1 follow-up statement
874
WGUS72 KCAE 292334
FFSCAE
Flash Flood Statement
National Weather Service Columbia SC
734 PM EDT Thu May 29 2025
SCC079-085-292344-
/O.CAN.KCAE.FF.W.0003.000000T0000Z-250530T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Richland SC-Sumter SC-
734 PM EDT Thu May 29 2025
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN RICHLAND AND
WEST CENTRAL SUMTER COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any road closures.
&&
LAT...LON 3385 8075 3389 8074 3393 8067 3393 8062
3390 8058 3387 8059 3384 8062 3381 8070
$$
HCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at May 29, 1:34 PM EDT, 3 hours 50 minutes earlier.
Area forecast discussion, May 29, 1:34 PM EDT, 3 hours 50 minutes before
Area Forecast Discussion National Weather Service Columbia SC 134 PM EDT Thu May 29 2025 .SYNOPSIS... Temperatures returning to more seasonal values for rest of the week. Showers and stronger storms possible this afternoon and again Friday, followed by a return to drier weather through the weekend. && .NEAR TERM /THROUGH TONIGHT/... Key Message(s): - Scattered strong to severe thunderstorms this afternoon and evening, particularly in the southern/Eastern Midlands and CSRA. An active afternoon and evening looks to be on tap across a good portion of the forecast area. A period of strong to severe thunderstorms, along with a heavy rainfall threat, is poised to move through the CSRA and the southern/eastern Midlands this afternoon and into the evening hours. Some breaks in the cloud cover across those areas have allow instability to increase early this afternoon. Regional radars showing a MCV moving up through south-central Ga, with most guidance showing activity ahead of it increasing in coverage and intensifying as it moves into the CSRA. Additional development across the eastern Midlands and into the coastal plains will also occur in advance of this MCV. Strong to damaging winds, and even an isolated tornado, will become possible as the afternoon progresses. SPC maintains a Slight Risk in that area, with the remainder of the forecast area in a Marginal Risk. In addition, with high pwat values, these storms will be capable of producing periods of heavy rainfall as they move through, so there will be a threat of flooding. Areas that are north of I-20 will have a lower threat of seeing any severe storms, but periods of rainfall will still occur through this evening at the very least. Later tonight as the shortwave trough moves east, activity will diminish, especially after midnight. Can not completely rule out an isolated shower overnight, but majority of the period after midnight should be dry. Overnight lows only fall into the mid to upper 60s again. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... Key Message(s): - Strong to severe thunderstorms expected as a front slides across the area Friday afternoon. There has been little change in the overall thinking for Friday, with the threat of damaging winds and an isolated tornado or two still in the cards. The slow moving long wave trough will dig southeast down into Appalachians throughout Friday morning, with an associated prefrontal surface trough out ahead. This prefrontal trough will be the focus for a line of afternoon convection that develops and dives southeast out of the Upstate. HREF guidance continues to be fairly consistent in developing a strong line of deep convection by early afternoon within a robust CAPE-shear environment; SCP and STP are both favorable for all hazards, but given an expected linear convective mode, wind and tor are the main threats at this time. There is some disagreement over the extent of this convective line however in the HREF members, with some showing a scattered-broken line and others, like the HRRR, more organized and aggressive. From a climatological standpoint, it is easy to side with the more aggressive solutions given a lack of substantial 500-700mb dry air which would inhibit convective growth, the 99th percentile height falls and PWATs (over 1.8"), and 99th percentile jet associated with this shortwave based on the NAEFS. So, its fairly robust synoptic setup with notable mesoscale favorability. Some morning stratus and low level moisture could limit instability development, but at least modest ML CAPE development is expected even in the coolest- driest model solutions. Timing is consistent with the prefrontal trough (since there will not be a strong cold pool in place until early afternoon), moving into the western Midlands around 1-3pm, central Midlands-CSRA 2-4 pm, and eastern Midlands 3-6pm. A Slight Risk continues for the entire area, again for damaging winds but given the high 0-3km CAPE and 0-3km shear in the afternoon, a couple QLCS mesovortice-style tornadoes are possible. && .LONG TERM /SATURDAY THROUGH THURSDAY/... Key Message(s): - Drier and calmer conditions expected in the extended with near average temperatures and limited rain chances into next week. NAEFS and EC ensemble guidance is in good agreement that the troughing over the eastern CONUS is slowly replaced by upper riding into next week. PWAT's generally look to be near or under 1" for much of the period and thus mostly dry conditions are expected each day in the extended. NAEFS and EC EFI highlight the lack of any anomalous weather through this period with near average temps, heights, and moisture. The main chance for low end PoPs appear to be late Sunday and into Monday as guidance has picked up on a potential shortwave rounding the base of the upper trough before it departs. After this, strong ridging and surface high pressure slide into the region, maintaining the expected mostly dry conditions. Temperatures over the weekend stick to near average, but may rise to just above average into early next week. && .AVIATION /17Z THURSDAY THROUGH MONDAY/... A mixture of mid and upper level cloudiness will continue through much of the taf period at all locations. A strong shortwave will move into the forecast region this afternoon, with periods of rainfall and strong to possibly severe thunderstorms possible at all locations. Most areas will see VCTS around the start of the 18z taf period, with several hours of needing a tempo group for periods of TSRA impacting each terminal through the early evening hours at the very least. Outside of any storms, vfr conditions expected into this evening, with mvfr or lower conditions possible in thunderstorms. By 04z all activity should be east of all taf locations, so will remove mention of vcts/vcsh by then. A return of mvfr/ifr conditions then possible as the rainfall exits, with ceilings lowering to mvfr around 02z, then into ifr after 04z at many locations. Improvement back to vfr after 15z on Friday ahead of the next line of convection that will be possible by Friday afternoon. EXTENDED AVIATION OUTLOOK...Chances of diurnal showers and thunderstorms through Friday with the potential for periodic restrictions. VFR expected this weekend into early next week. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...None. GA...None. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM... AVIATION...
In the hours before
Local storm report, May 29, 4:04 PM EDT, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
404 PM EDT Thu May 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM Hail 3 SSE Cameron 33.52N 80.70W
05/29/2025 E1.00 Inch Orangeburg SC Emergency Mngr
EM relayed a quarter sized hail report near
Grambling Road and Sleepy Hollow Road.
&&
MGLocal storm report, May 29, 4:05 PM EDT, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
405 PM EDT Thu May 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM Flood 1 NNW Evans 33.52N 82.15W
05/29/2025 Columbia GA Emergency Mngr
Columbia county EM reported water rising in
the yard of a residence approaching the
home.
&&
HCLocal storm report, May 29, 4:07 PM EDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
407 PM EDT Thu May 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 PM Flood 3 NNW Martinez 33.56N 82.11W
05/29/2025 Columbia GA Emergency Mngr
Columbia County EM reported water over the
road on Furys Ferry Rd near Southern Pines
Drive at Jones Creek.
&&
HCLocal storm report, May 29, 4:32 PM EDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
432 PM EDT Thu May 29 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM Tstm Wnd Dmg 6 S Summit 33.84N 81.41W
05/29/2025 Lexington SC Trained Spotter
Trained spotter reported trees down near
mile marker 42 mile marker on I-20.
Estimated wind speeds to 60 mph near that
location as well.
&&
MGSpecial weather statement, May 29, 4:40 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Columbia SC
440 PM EDT Thu May 29 2025
SCZ027-028-030-031-035-037-038-041-135>137-292115-
Central Orangeburg SC-Lexington SC-Barnwell SC-Aiken SC-
Southeastern Orangeburg SC-Calhoun SC-Bamberg SC-Clarendon SC-
Richland SC-Sumter SC-Northwestern Orangeburg SC-
440 PM EDT Thu May 29 2025
...A strong thunderstorm will impact portions of Calhoun, western
Clarendon, northeastern Barnwell, northwestern Bamberg, southeastern
Lexington, southwestern Sumter, eastern Aiken, northwestern
Orangeburg and southeastern Richland Counties through 515 PM EDT...
At 439 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Denmark, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Orangeburg, Denmark, Brookdale, Blackville, St. Matthews, Claflin
College, South Carolina State University, Orangeburg County Airport,
Barnwell State Park, Edisto Gardens, North, Springfield, Cameron,
Neeses, Norway, Woodford, Cordova, Livingston, Rimini, and Fort
Motte.
This includes Interstate 26 between mile markers 130 and 152.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3328 8127 3333 8137 3364 8127 3388 8064
3361 8042
TIME...MOT...LOC 2039Z 235DEG 49KT 3349 8114
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MGSpecial weather statement, May 29, 4:49 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Columbia SC
449 PM EDT Thu May 29 2025
SCZ035-041-136-137-292115-
Central Orangeburg SC-Barnwell SC-Southeastern Orangeburg SC-
Bamberg SC-
449 PM EDT Thu May 29 2025
...A strong thunderstorm will impact portions of southeastern
Barnwell, northern Bamberg and south central Orangeburg Counties
through 515 PM EDT...
At 449 PM EDT, Doppler radar was tracking a strong thunderstorm near
Barnwell, moving northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Barnwell, Bamberg, Denmark, Hilda, Rowesville, Snelling, Olar, Kline,
Cordova, Cope, Govan, Bamberg County Airport, and Barnwell County
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3313 8143 3321 8151 3346 8089 3329 8079
3311 8127 3311 8136
TIME...MOT...LOC 2049Z 238DEG 42KT 3320 8134
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MGThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 2:35 PM EDT | Areal Flood Advisory | CAE | Edgefield, McCormick | 12 min |
| May 29, 2:47 PM EDT | Flash Flood Warning | CAE | Edgefield, McCormick | 103 min |
| May 29, 3:23 PM EDT | Special Weather Statement | CAE | Richland | 52 min |
| May 29, 3:25 PM EDT | Special Weather Statement | CAE | McCormick | 35 min |
| May 29, 3:25 PM EDT | Special Weather Statement | CAE | Calhoun, Orangeburg | 50 min |
| May 29, 3:28 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Orangeburg | 31 min |
| May 29, 3:40 PM EDT | Special Weather Statement | CAE | Barnwell | 35 min |
| May 29, 3:56 PM EDT | Special Weather Statement | CAE | Sumter | 49 min |
| May 29, 3:57 PM EDT | Special Weather Statement | CAE | Lexington | 33 min |
| May 29, 4:04 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell, Lexington, Orangeburg | 41 min |
| May 29, 4:28 PM EDT | Areal Flood Advisory | CAE | Lexington, Richland | 2 hr |
| May 29, 4:38 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Fairfield, Lexington, Richland | 52 min |
| May 29, 4:40 PM EDT | Special Weather Statement | CAE | Calhoun | 35 min |
| May 29, 4:49 PM EDT | Special Weather Statement | CAE | Bamberg | 26 min |
| May 29, 4:51 PM EDT | Areal Flood Advisory | CAE | Lexington, Richland | 114 min |
| May 29, 5:17 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Kershaw, Lee, Richland, Sumter | 43 min |
| May 29, 5:43 PM EDT | Special Weather Statement | CAE | Chesterfield | 47 min |
| May 29, 5:50 PM EDT | Areal Flood Advisory | CAE | Fairfield, Kershaw, Lancaster, Richland | 3 hr |
| May 29, 5:58 PM EDT | Areal Flood Advisory | CAE | Chesterfield | 3 hr |
| May 29, 6:29 PM EDT | Special Weather Statement | CAE | Clarendon | 31 min |
Nearby
Flash Flood Warnings in South Carolina, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.